Tennessee, 2006

Damaging Wind in Tennessee, July 14, 2006

July 14, 2006 · NWS MRX · 1 event in 1 county or zone

One tree was reported down on Highway 116 near Petros.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree was reported down on Highway 116 near Petros.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 9:48 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 14, 9:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1048 AM EDT FRI JUL 14 2006

.DISCUSSION...WEAK TO LOCALLY MODERATELY UNSTABLE AIR MASS EXPECTED
OVER THE MRX CWA THIS AFTERNOON.  WITH STRONG DAYTIME HEATING AND
DECENT LOW LEVEL MOISTURE...SHOULD SEE UNORGANIZED SCATTERED
THUNDERSTORMS ONCE AGAIN.  A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE.  ALL LOOKS GOOD IN THE CURRENT FORECAST...WILL UPDATE TO
REMOVE MORNING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             91  73  89  72 /  40  30  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  90  73  87  70 /  50  40  50  20
OAK RIDGE, TN                       89  73  86  70 /  50  40  50  20
TRI CITIES AIRPORT, TN              87  68  86  66 /  50  40  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB

In the hours before

Local storm report, Jul 14, 11:05 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1205 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     7 W MAYNARDVILLE        36.25N 83.93W
07/13/2006                   UNION              TN   DEPT OF HIGHWAYS

            SEVERAL TREES AND LARGE LIMBS DOWNED ONTO ROADWAYS IN AND
            NEAR BIG RIDGE STATE PARK. REPORTED BY THE UNION COUNTY
            HIGHWAY DEPARTMENT.

0355 PM     TSTM WND DMG     2 S MURPHY              35.06N 84.03W
07/13/2006                   CHEROKEE           NC   UTILITY COMPANY

            FROM 355 TO 410 PM EDT...SEVERAL TREES AND POWERLINES
            DOWN ACROSS THE SOUTHERN THIRD OF THE COUNTY. REPORTED BY
            BLUE RIDGE MOUNTAIN ELECTRIC.

0756 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
07/13/2006                   HAMILTON           TN   UTILITY COMPANY

            FROM 756 TO 825 PM EDT...NUMEROUS TREES AND POWERLINES
            DOWN ACROSS THE SOUTHEASTERN THIRD OF THE
            COUNTY...ESPECIALLY AROUND EAST RIDGE...EAST
            BRAINERD...COLLEGEDALE...OOLTEWAH AND APISON. REPORTED BY
            THE ELECTRIC POWER BOARD.

0810 PM     TSTM WND DMG     SHARPS CHAPEL           36.34N 83.81W
07/13/2006                   UNION              TN   UTILITY COMPANY

            FROM 810 TO 820 PM EDT...SEVERAL TREES AND POWERLINES
            DOWN ACROSS THE NORTHERN HALF OF THE COUNTY. REPORTED BY
            POWELL VALLEY ELECTRIC.

0815 PM     TSTM WND DMG     5 NE MAYNARDVILLE       36.30N 83.74W
07/13/2006                   UNION              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 33 AT MCLEMORE LANE AND ONE TREE
            DOWN JUST OFF HIGHWAY 33 ON HICKORY VALLEY ROAD. REPORTED
            BY DISPATCH.

&&

FERRELL
Local storm report, Jul 14, 11:07 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     7 W MAYNARDVILLE        36.25N 83.93W
07/13/2006                   UNION              TN   DEPT OF HIGHWAYS

            SEVERAL TREES AND LARGE LIMBS DOWNED ONTO ROADWAYS IN AND
            NEAR BIG RIDGE STATE PARK. REPORTED BY THE UNION COUNTY
            HIGHWAY DEPARTMENT.

0110 PM     TSTM WND DMG     9 W MORRISTOWN          36.21N 83.46W
07/13/2006                   GRAINGER           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG NORTHSHORE DRIVE. REPORTED BY
            GRAINGER SHERIFFS OFFICE.

0355 PM     TSTM WND DMG     2 S MURPHY              35.06N 84.03W
07/13/2006                   CHEROKEE           NC   UTILITY COMPANY

            FROM 355 TO 410 PM EDT...SEVERAL TREES AND POWERLINES
            DOWN ACROSS THE SOUTHERN THIRD OF THE COUNTY. REPORTED BY
            BLUE RIDGE MOUNTAIN ELECTRIC.

0756 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
07/13/2006                   HAMILTON           TN   UTILITY COMPANY

            FROM 756 TO 825 PM EDT...NUMEROUS TREES AND POWERLINES
            DOWN ACROSS THE SOUTHEASTERN THIRD OF THE
            COUNTY...ESPECIALLY AROUND EAST RIDGE...EAST
            BRAINERD...COLLEGEDALE...OOLTEWAH AND APISON. REPORTED BY
            THE ELECTRIC POWER BOARD.

0810 PM     TSTM WND DMG     SHARPS CHAPEL           36.34N 83.81W
07/13/2006                   UNION              TN   UTILITY COMPANY

            FROM 810 TO 820 PM EDT...SEVERAL TREES AND POWERLINES
            DOWN ACROSS THE NORTHERN HALF OF THE COUNTY. REPORTED BY
            POWELL VALLEY ELECTRIC.

0815 PM     TSTM WND DMG     5 NE MAYNARDVILLE       36.30N 83.74W
07/13/2006                   UNION              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 33 AT MCLEMORE LANE AND ONE TREE
            DOWN JUST OFF HIGHWAY 33 ON HICKORY VALLEY ROAD. REPORTED
            BY DISPATCH.

&&

FERRELL
Special weather statement, Jul 14, 12:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT FRI JUL 14 2006

TNZ035-036-141830-
ANDERSON-MORGAN-
139 PM EDT FRI JUL 14 2006

...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON AND MORGAN
COUNTIES...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER SPRINGS....MOVING EAST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 14, 1:00 PM EST
Where
Morgan County, Petros
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -84.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519314.